Alert archive / Missouri / Flash Flood Warnings in 2005

Flash Flood Warning 28, NWS Springfield, MO

May 23, 2005McDonald County, Newton County, Missouri

NWS Springfield, MO issued this flash flood warning at May 23, 2005, 1:56 AM CDT for McDonald County, Newton County, Missouri. It was in force for 6 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 23, 2005, 1:56 AM CDT (06:56 UTC)
Expired
May 23, 2005, 8:00 AM CDT
In force
6 hr
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

Counties McDonald County, MO, Newton County, MO

The radar

The Springfield radar (KSGF), 92 km from the middle of the area, began a volume at 07:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 23, 2:09 AM CDTFLASH FLOODAnderson, MOSIX INCHES OF FLOWING WATER ON MAIN AND SPRING STREETS IN ANDERSON.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 13 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 6.9 hours before the alert went out and 45 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2005-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2529 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2005-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2529 J/kg
Mixed-layer CIN
-48 J/kg
Mixed-layer LCL
938 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
122 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KSGF 230703
FFWSGF
MOC119-145-231300-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
156 AM CDT MON MAY 23 2005

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  MCDONALD COUNTY IN MISSOURI.
  NEWTON COUNTY IN MISSOURI.

* UNTIL 800 AM CDT.

* AT 151 AM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED
  THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA.     
  DOPPLER RADAR ESTIMATED BETWEEN ONE AND THREE INCHES OF RAINFALL   
  WITH LOCALLY HIGHER AMOUNTS ACROSS NEWTON AND MCDONALD COUNTIES    
  SINCE MIDNIGHT. AN ADDITIONAL ONE TO TWO INCHES OF RAINFALL IS     
  LIKELY BEFORE SUNRISE. THIS FLASH FLOOD WARNING IS AN UPGRADE TO   
  THE SMALL STREAM FLOOD ADVISORY THAT WAS IN EFFECT.  

* SLOW MOVING THUNDERSTORMS ARE PRODUCING TORRENTIAL RAINFALL IN THE
  WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH
  FLOODING TO OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING
  INCLUDE...NEOSHO...ANDERSON...DIAMOND...FAIRVIEW...GOODMAN...
  GRANBY...LANAGAN...LEAWOOD...NOEL...PINEVILLE...SAGINAW AND SHOAL
  CREEK DRIVE.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE 
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE 
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS 
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
SPRINGFIELD.

LAT...LON 3704 9408 3649 9411 3649 9461 3704 9460

$$

JLT
2 follow-up statements
000 
WGUS73 KSGF 230753
FFSSGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
247 AM CDT MON MAY 23 2005

MOC119-145-231300-
NEWTON MO-MCDONALD MO-
247 AM CDT MON MAY 23 2005

...FLASH FLOOD WARNING CONTINUES FOR MCDONALD AND NEWTON COUNTIES
UNTIL 800 AM CDT...

AT 242 AM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLOODING 
AROUND THE ANDERSON AREA IN MCDONALD COUNTY. SURFACE OBSERVATIONS 
INDICATED THAT ONE TO TWO INCHES OF RAIN HAD FALLEN ACROSS THE 
WARNED AREA SINCE MIDNIGHT WITH LOCALLY HIGHER AMOUNTS. ALTHOUGH 
RAINFALL RATES HAVE DECREASED SINCE 2 AM...RUNOFF FROM EARLIER HEAVY 
RAINFALL WILL CONTINUE THE THREAT OF FLASH FLOODING. 

ALTHOUGH ALL SMALL STREAMS WILL LIKELY BE BANK FULL OR FLOODING...BE 
ESPECIALLY AWARE OF INDIAN AND LOST CREEK WHICH HAD THE HEAVIEST 
RAINFALL OVERNIGHT. 

SLOW MOVING THUNDERSTORMS ARE PRODUCING VERY HEAVY RAINFALL IN THE
WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH
FLOODING TO OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING
INCLUDE...NEOSHO...ANDERSON...DIAMOND...FAIRVIEW...GOODMAN...
GRANBY...LANAGAN...LEAWOOD...NOEL...PINEVILLE...SAGINAW...SHOAL CREEK
DRIVE...SILVER CREEK...CLIFF VILLAGE...DENNIS ACRES...NEWTONIA...
POWELL...RACINE...REDINGS MILL AND RITCHEY.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE 
DANGERS OF FLOODING. IF FLOODING IS OBSERVED ACT QUICKLY. MOVE UP TO 
HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO
FLOODING WHEN WATER BEGINS RISING.

$$

JLT
000 
WGUS73 KSGF 230858
FFSSGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
352 AM CDT MON MAY 23 2005

MOC119-145-231300-
NEWTON MO-MCDONALD MO-
352 AM CDT MON MAY 23 2005

...FLASH FLOOD WARNING CONTINUES FOR MCDONALD AND NEWTON COUNTIES
UNTIL 800 AM CDT...

AT 351 AM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLOODING IN 
PORTIONS OF MCDONALD COUNTY NEAR ANDERSON. VERY HEAVY RAINFALL 
EARLIER TONIGHT HAS TAPERED OFF...BUT EXCESSIVE RUNOFF IS JUST 
BEGINNING. SURFACE OBSERVATIONS IN THE WARNED AREA HAVE AVERAGED 
BETWEEN ONE TO TWO INCHES...WITH THE HIGHEST TOTALS AROUND SENECA 
AND ANDERSON. 

PLEASE BE AWARE THAT THE TRIBUTARIES OF THE ELK RIVER...BIG SUGAR 
AND INDIAN CREEKS WILL LIKELY BE RUNNING HIGH OR FLOODING THIS 
MORNING. 

REMEMBER MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO 
CROSS BRIDGES...DIPS...OR OTHER LOW SPOTS IF WATER COVERS THE 
ROADWAY. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON 
FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND.

$$

JLT

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at May 23, 12:48 AM CDT, 1 hour 8 minutes earlier.

Area forecast discussion, May 23, 12:48 AM CDT, 1 hour 8 minutes before
AREA FORECAST DISCUSSION.
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1248 AM CDT MON MAY 23 2005

.DISCUSSION...

...MESOSCALE CONVECTIVE DISCUSSION...

VERY LARGE MCS HAS EXPLODED OVER SRN KS DURING THE LATE
EVENING...WITH IR SATELLITE IMAGERY NOW INDICATING CLOUD TOPS OVER A
WIDE AREA APPROACHING -80C. IN A SITUATION VERY SIMILAR TO LAST
NIGHT OVER SW IA/NE MO...STRONG LOW LEVEL JET ORTHOGONAL TO
QUASI-STATIONARY FRONTAL ZONE HAS FINALLY REALIZED AN ENVIRONMENT
WITH EXTREME ELEVATED INSTABILITY GREATER THAN 3000 J/KG. ALTHOUGH A
FEW STORMS MANAGED TO ACQUIRE HP SUPERCELL CHARACTERISTICS AND
DEVIATE STRONGLY TO THE RIGHT OF THE MEAN FLOW...MUCH OF THE
REMAINING ACTIVITY CONTINUES TO DEVELOP IN A NEARLY STATIONARY
WNW-ESE LINE. ORIENTATION OF SHEAR VECTORS SUGGESTS THAT STORMS WILL
CONTINUE TO DEVELOP UPSTREAM OVER SOUTH CENTRAL KANSAS AND ADVECT
EASTWARD ALONG THE BOUNDARY WITH THE MEAN FLOW.

ENVIRONMENT CHARACTERIZED BY LARGE MUCAPES...PRECIPITABLE WATERS
APPROACHING 2 INCHES...AND SURFACE DEWPOINTS NEAR 70F SUGGESTS THAT
A SIGNIFICANT FLASH FLOOD EVENT COULD BE UNFOLDING. HAVE ISSUED A
FLASH FLOOD WATCH FOR MOST OF SOUTHWEST MISSOURI AND EXTREME
SOUTHEAST KANSAS UNTIL 10 AM (COUNTIES OUTLINED IN WWA SECTION
BELOW).

REGARDING SEVERE THUNDERSTORM WATCH #312...OVERLAPPING UPDRAFTS
WITHIN THE QUASI-LINEAR BAND OF CONVECTION WOULD LIMIT THE OVERALL
HAIL THREAT TO AROUND QUARTER SIZE. HOWEVER...ANY STORMS THAT COULD
DEVELOP SOUTH OF THIS LINE OVER EXTREME SOUTHWEST MO COULD QUICKLY
ACQUIRE SUPERCELL CHARACTERISTICS AND PRODUCE UP TO GOLF BALL SIZE
HAIL. GIVEN PRESENCE OF A SIGNIFICANT DRY LAYER AROUND 800MB ON THE
00Z KSGF SOUNDING...SIGNIFICANT WATER LOADING COULD ALSO LEAD TO
LOCALIZED WIND DAMAGE ALONG THE AR/OK BORDER WHERE SURFACE BASED
INVERSION REMAINS WEAK AT BEST.

PUBLIC FORECAST DISCUSSION WILL BE ISSUED LATER THIS MORNING.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
.MO...FLASH FLOOD WATCH UNTIL 10 AM FOR BARTON...JASPER...NEWTON...
LAWRENCE...CHRISTIAN...  MCDONALD...BARRY...STONE AND TANEY COUNTIES.
.KS...FLASH FLOOD WATCH UNTIL 10 AM FOR CRAWFORD AND CHEROKEE
COUNTIES.

BOOKBINDER
Hazardous weather outlook, May 22, 10:19 PM CDT, 3 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1019 PM CDT SUN MAY 22 2005

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-240330-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
1019 PM CDT SUN MAY 22 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TONIGHT.

  WEATHER HAZARDS EXPECTED:

SEVERE THUNDERSTORMS WITH LARGE HAIL UP GOLFBALL SIZE AND WIND GUSTS TO
60 MPH.

  AREAS AFFECTED AND TIMING:

ALL OF FAR SOUTHEAST KANSAS AND SOUTHWEST MISSOURI SOUTH OF A FORT SCOTT...TO
NEVADA...TO BOLIVAR...TO WEST PLAINS LINE THROUGH 6 AM MONDAY.

  DISCUSSION:

ELEVATED THUNDERSTORMS WILL CONTINUE TO RAPIDLY DEVELOP TONIGHT
OVER SOUTHEAST KANSAS AND TRACK EAST...SOUTHEASTWARD INTO FAR
SOUTHEAST KANSAS AND SOUTHWEST MISSOURI. JUST ABOVE THE
SURFACE...THE ATMOSPHERE ACROSS SOUTHEAST KANSAS AND SOUTHWEST
MISSOURI WAS VERY UNSTABLE THIS EVENING...AND AS THE STORMS TRACK
INTO THIS REGION...THEY WILL LIKELY BE CAPABLE OF PRODUCING VERY
LARGE HAIL UP TO THE SIZE OF GOLFBALLS. WIND GUSTS TO 60 MPH ARE
ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THUNDERSTORMS WILL BE POSSIBLE AGAIN WEDNESDAY AFTERNOON AND
WEDNESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED BETWEEN 11 PM AND 5 AM
ACROSS SOUTHEAST KANSAS AND SOUTHWEST MISSOURI.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

BROWNING

In the hours before

Local storm report, May 23, 12:01 AM CDT, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1201 AM CDT MON MAY 23 2005

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1200 AM     HAIL             PITTSBURG               37.42N 94.70W
05/23/2005  1.00 INCH        CRAWFORD           KS   CO-OP OBSERVER

BOOKBINDER
Special weather statement, May 23, 12:18 AM CDT, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1218 AM CDT MON MAY 23 2005

MOZ101-230615-
MCDONALD-
1218 AM CDT MON MAY 23 2005

...SIGNIFICANT WEATHER ADVISORY FOR MCDONALD COUNTY UNTIL 115 AM
CDT...

AT 1213 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 5 MILES SOUTHEAST OF GOODMAN...OR 13 MILES
SOUTH OF NEOSHO...AND MOVING SOUTHEAST AT 20 MPH.

PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.

LINDENBERG
Special weather statement, May 23, 12:21 AM CDT, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1221 AM CDT MON MAY 23 2005

MOZ094-102-230615-
BARRY-LAWRENCE-
1221 AM CDT MON MAY 23 2005

...SIGNIFICANT WEATHER ADVISORY FOR BARRY AND LAWRENCE COUNTIES UNTIL
115 AM CDT...

AT 1217 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR PIERCE CITY...OR 9 MILES NORTHWEST OF
MONETT...AND MOVING SOUTHEAST AT 20 MPH.

THIS STORM WILL BE...
  NEAR PIERCE CITY BY 1230 AM CDT.
  NEAR MONETT BY 1240 AM CDT.
  NEAR VERONA BY 1255 AM CDT.

PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.

LINDENBERG
Local storm report, May 23, 12:55 AM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1255 AM CDT MON MAY 23 2005

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1210 AM     HAIL             SARCOXIE                37.07N 94.12W
05/23/2005  1.00 INCH        JASPER             MO   PUBLIC

BOOKBINDER
Special weather statement, May 23, 1:14 AM CDT, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
114 AM CDT MON MAY 23 2005

MOZ093-230715-
NEWTON-
114 AM CDT MON MAY 23 2005

...SIGNIFICANT WEATHER ADVISORY FOR NEWTON COUNTY UNTIL 215 AM CDT...

AT 113 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR NEOSHO...AND MOVING SOUTHEAST AT 25 MPH.

THIS STORM WILL BE...
  NEAR NEOSHO BY 120 AM CDT.
  NEAR GRANBY BY 130 AM CDT.
  NEAR FAIRVIEW BY 200 AM CDT.

NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.

LINDENBERG
Local storm report, May 23, 1:52 AM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
0152 AM CDT MON MAY 23 2005

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0121 AM     HAIL             NEOSHO                  36.87N 94.37W
05/23/2005  0.75 INCH        NEWTON             MO   LAW ENFORCEMENT

BOOKBINDER

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 12:05 AM CDTSevere Thunderstorm WarningSGFJasper54 min
May 23, 12:19 AM CDTFlash Flood WarningSGFJasper6 hr
May 23, 1:24 AM CDTSevere Thunderstorm WarningSGFMcDonald, Newton66 min
May 23, 1:53 AM CDTSevere Thunderstorm WarningSGFBarry52 min
May 23, 2:05 AM CDTSevere Thunderstorm WarningSGFNewton26 min

Nearby

Flash Flood Warnings in Missouri, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.